The Chronicle of the Horse
MagazineNewsHorse SportsHorse CareCOTH StoreVoicesThe Chronicle UntackedDirectoriesMarketplaceDates & Results
 
Results 1 to 5 of 5
  1. #1
    Join Date
    Dec. 13, 1999
    Location
    Greensboro, NC
    Posts
    35,870

    Default Does anyone know of any study re: horses and lingering sedation side effects?

    I don't mean things during and right after sedation with, say, dormosedan. I mean in the couple/few days after. I'm talking about a horse just NQR for a few days. Are there any studies? Do you have personal experience?

    No, this is not my horse, so no, I haven't been in contact with my vet
    ______________________________
    The CoTH CYA - please consult w/your veterinarian under any and all circumstances. - ET



  2. #2
    Join Date
    Nov. 8, 2012
    Location
    gulf coast
    Posts
    1,015

    Default

    Sedation slows gut motility (how fast food is moved thru the gut). this can cause impactions. If the liver is not functioning correctly the drug may take much longer to clear the horse's system. Check the color of the horse's gums, check hydration, check capillary refill. If any are abnormal call vet ASAP.



  3. #3
    Join Date
    Nov. 14, 2012
    Posts
    116

    Default

    Hi, we see a lot of horses with diarrhea for about 1-3 weeks after sedation (depending on the horse) when the equine dentist comes out and does about 30 horses. I don't actually see the name of the drug used on my bill but will ask next time.



  4. #4
    Join Date
    Feb. 3, 2012
    Posts
    110

    Default

    Yes sedation badly affected my filly 3rd, 4th and 5th day after having it, everytime. She had a hindgut problem - thickening in a band in large intestine which could be felt rectally and something else closer to her mouth probably but don't know what, these caused daily mild colic and she couldn't eat her feeds in one go. She would be okay day 1 and 2 after sedation but when gut movement started to speed up again day 3 she would be more colicky than usual. Twice she had sedation 4 days apart which wasn't good. When she was on doxycycline though the sedation didn't affect her, she was sedated a few times and was fine. Shes okay now ( i think!) but hasn't had any sedation since finishing the doxy.



  5. #5
    Join Date
    Nov. 29, 2011
    Posts
    147

    Default

    My mare who has hock arthritis was quite off for several days after she was sedated to have her teeth done. Prior to the sedation she had been sound for some time.
    I don't know if the sedation was the cause of the lameness just that the timming lined up.



Similar Threads

  1. Disturbing video of a drugged horses side effects
    By Xbittersweet in forum Off Course
    Replies: 42
    Last Post: Dec. 10, 2011, 07:20 PM
  2. Sedation & side effects.
    By Lieslot in forum Horse Care
    Replies: 9
    Last Post: Jun. 1, 2011, 09:38 PM
  3. Any side effects with dex?
    By ridingmel924 in forum Horse Care
    Replies: 27
    Last Post: Jul. 16, 2010, 07:55 PM
  4. Replies: 96
    Last Post: Feb. 14, 2010, 11:21 AM
  5. MSM Side Effects?
    By Eventaholic in forum Horse Care
    Replies: 36
    Last Post: Jun. 27, 2009, 07:38 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •